Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jan 11, 2020, 7:31 AM CST for Franklin County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 7:31 AM CST (13:31 UTC)
- Expired
- Jan 11, 2020, 8:30 AM CST
- In force
- 59 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 6:57 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 587 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 6:37 AM CST, 54 minutes earlier.
Area forecast discussion, Jan 11, 6:37 AM CST, 54 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 637 AM CST Sat Jan 11 2020 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 510 AM CST Sat Jan 11 2020 A mid-level shortwave trough currently across west TX will continue to lift slowly northeastward into the Red River Valley this morning, while partially phasing with a northern stream wave over the upper- MS Valley. Latest guidance continues to indicate that the trough will deepen and assume a slight negative tilt today, as it advances northeastward into the mid-MS Valley, with mid/high-level south- southwesterly flow strengthening throughout the day across our region. At the surface, a low initially located across northeastern TX will also deepen as it lifts northeastward into southwestern KY/northwestern TN by 18Z and into central IN by 12/00Z. A strongly forced linear MCS along a prefrontal surface trough will shift steadily eastward through the morning hours, likely maintaining its current intensity or perhaps intensifying a bit as it encounters a plume of dewpoints in the mid 60s advecting northward beneath a 65-70 knot southerly low-level jet. Consensus model guidance incorporating both the global models and higher-resolution CAMs suggests that the initial MCS will cross the MS-AL border around 16Z (if not a bit sooner), with a secondary MCS likely to evolve and shift eastward across the remainder of the region during the afternoon hours as a mesolow forms along the surface trough. We still feel that damaging winds (perhaps as high as 70-80 MPH) will be the most common threat with the strongest convection today, although extremely high low-level shear and resultant SRH will support a threat for tornadoes both associated with mesovortices within the line and in any discrete convection that manages to develop ahead of it. Although the overall severe thunderstorm threat may be a bit higher across our southwestern zones, where dewpoints will likely reach the mid 60s, we will continue to advertise all hazards for the entire CWFA. It appears as if the threat for severe storms will rapidly end across northeast AL between 11/21Z-12/00Z as the linear system advances further eastward, but a few lingering showers will be possible in its wake through early this evening. One final note, we will make no changes to the current Wind Advisory, with all guidance indicating that the pressure gradient will diminish sufficiently by mid-evening to allow the NPW to expire at 12/03Z. .SHORT TERM...(Tonight through Monday) Issued at 510 AM CST Sat Jan 11 2020 The primary synoptic trough to our northwest early this evening will eject rapidly into southern Ontario overnight, with deep-layer flow veering to the west-southwest and diminishing considerably. There is some indication that a low stratus deck may persist across the TN Valley for much of the night, as a weak surface ridge moving eastward from the southern Plains will result in light/variable flow and little (if any) boundary layer mixing. Fortunately the arctic airmass associated with this ridge (currently building into the southern Plains) will modify quite a bit upon reaching our CWFA, with lows only falling into the lower 40s. Stratus clouds should mix out after sunrise Sunday morning, with pleasantly mild temps in the u50s- l60s anticipated as low-level flow returns to the south- southeast downstream from another shortwave trough lifting northeastward from the southern Rockies into the central Plains. Both high and low-level cloud cover will begin to increase once again Sunday night to the north of a pronounced warm front poised to the immediate southeast of the local area. Although some light stratiform rain to the north/west of this boundary may impact the southeastern portion of the CWFA prior to 12Z Monday, rainfall is expected to expand across the region more rapidly during the late afternoon as yet another 500-mb shortwave trough emerging from the western CONUS longwave leads to lee cyclogenesis across western KS, and forces the warm front to accelerate northwestward. .LONG TERM...(Monday night through Friday) Issued at 510 AM CST Sat Jan 11 2020 Global models are in fairly good agreement (especially at this time range) in predicting the warm front to lift further northward and away from the region Monday evening, with a broad warm/moist sector airmass anticipated to be in place across the entire forecast area during the mid-week period. In a pattern more characteristic of Spring than Winter, weak synoptic scale forcing for ascent provided by subtle disturbances in the subtropical jet will result in periods of showers and thunderstorms, as the boundary layer should be sufficiently buoyant to maintain stronger convective updrafts. Consensus guidance suggests that MLCAPE on the order of 500-1000 J/kg will be common from Monday night-Wednesday evening, when the passage of a stronger arctic cold front related to a deepening trough over the northern Great Lakes will bring a brief intrusion of colder/drier and more stable air to the region. Although vertical wind profiles will be much weaker compared to today, bulk shear will be strong enough to support some storm organization, with perhaps a marginal threat for severe convection during this period. Otherwise, flooding will become an increasing concern due to multiple episodes of convection in the uncharacteristically moist airmass for mid- January. A drier and noticeably colder airmass more typical of the season will persist on Thursday/Friday, with highs in the m-u 50s and lows in the u30s-l40s. However, it appears as if flow aloft will back to the west-southwest once again by Friday afternoon, as another pronounced shortwave trough lifts northeastward across the Four Corners and into central CO. At the minimum, this will lead to an increase in mid/high-level cloud cover, with some light rain possible by late afternoon. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 637 AM CST Sat Jan 11 2020 Overcast stratus deck based arnd 2500 ft AGL will persist at the terminals this morning, ahead of a frontal squall line of TSRA approaching the region from the W. Additionally, SSE flow of 15G25 knots at the surface beneath an intense low-level jet of 65-70 knots has forced the inclusion of LLWS for both airports. Although scattered lgt SHRA in advance of the squall line warrants VCSH, we have reserved VCTS and tempo groups for +TSRA/IFR conds for the arrival of the squall line (14Z/MSL and 16Z/HSV) as well as activity in the immediate wake of the line. Cloud ceilings will lift substantially and low-level flow will veer to WSW by early/mid aftn, but a few lgt SHRA will still be possible through sunset. Low MVFR stratus will likely redevelop across the region as sfc winds diminish overnight, with cigs arnd 1500 ft AGL expected through the end of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016. TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...70/DD AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jan 11, 7:31 AM CST, 0 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 731 AM CST Sat Jan 11 2020 ALZ001>010-016-TNZ076-096-097-121130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 731 AM CST Sat Jan 11 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... A line of strong to severe thunderstorms will progress eastward across the outlook area this morning and early this afternoon. Although damaging winds in excess of 60 MPH will be the primary threat, a few tornadoes will also be possible. A Tornado Watch is in effect until 1 PM CST for locations generally along and west of a line from Lynchburg to Huntsville and Cullman. In addition to the threat for severe thunderstorms, strong environmental winds of 25 to 30 MPH with gusts of 35 to 45 MPH will occur both ahead of and behind the squall line. A Wind Advisory remains in effect for all counties in the outlook area until 9 PM CST this evening. Locally heavy rainfall, with storm total amounts in 1 to 1.5 inch range, may also result in ponding of water on roads and in low lying areas, as well as rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Scattered thunderstorms will be possible for much of the period from Monday afternoon through Wednesday evening, as a warm, moist and unstable airmass will be in place to the south of a warm front. Conditions appear marginally favorable for a few strong to locally severe thunderstorms during this period. However, the main impact will come from an additional 1 to 2 inches of rainfall, which will aggravate ongoing flooding across the region. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested for all counties covered by Tornado Watch 12. Spotter activation is possible for the remainder of the region later this afternoon. 70/DD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 7:14 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 61 min |
| Jan 11, 8:07 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 68 min |
| Jan 11, 8:13 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 62 min |
| Jan 11, 9:38 AM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Jan 11, 10:12 AM CST | Special Weather Statement | HUN | Franklin | 63 min |
| Jan 11, 11:14 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 61 min |
| Jan 11, 12:07 PM CST | Severe Thunderstorm Warning | HUN | Morgan | 53 min |
| Jan 11, 12:25 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 65 min |
| Jan 11, 12:35 PM CST | Tornado Warning | HUN | Cullman | 25 min |
| Jan 11, 12:53 PM CST | Tornado Warning | HUN | Cullman | 18 min |
| Jan 11, 1:01 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 39 min |
| Jan 11, 1:04 PM CST | Severe Thunderstorm Warning | HUN | Madison | 35 min |
| Jan 11, 1:07 PM CST | Tornado Warning | HUN | Cullman, Marshall, Morgan | 23 min |
| Jan 11, 1:24 PM CST | Tornado Warning | HUN | Jackson, Madison, Marshall | 36 min |
| Jan 11, 1:28 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 62 min |
| Jan 11, 1:47 PM CST | Tornado Warning | HUN | Jackson | 28 min |
| Jan 11, 2:10 PM CST | Tornado Warning | HUN | DeKalb | 20 min |
| Jan 11, 2:13 PM CST | Tornado Warning | HUN | Jackson | 15 min |
| Jan 11, 1:54 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 21 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.